Alert archive / Louisiana / Red Flag Warnings in 2023
Red Flag Warning 6, NWS New Orleans, LA
NWS New Orleans, LA issued this red flag warning at Aug 29, 2023, 2:00 PM CDT for 15 parishes in Louisiana; 8 counties in Mississippi. It took effect at Aug 30, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 2:00 PM CDT (19:00 UTC)
- In effect from
- Aug 30, 2023, 10:00 AM CDT
- Expired
- Aug 30, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS New Orleans, LA
All 23 counties
Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 4:08 AM CDT, 9 hours 52 minutes earlier.
Area forecast discussion, Aug 29, 4:08 AM CDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
408 AM CDT Tue Aug 29 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(Today through Wednesday)
Issued at 343 AM CDT Tue Aug 29 2023
Temps stay lower today but still above normal for this time of year.
The cloud cover and rainfall is helping this and again today, once
the sh/ts decay this morning a new crop will develop with the
heating of the day. Temps are staying closer to the NBM50 and this
looks to be the right direction so we will be keeping these numbers
as is for now. No heat headlines today and possibly for Wed as well.
But dry air will begin to filter in for Wed as Idalia moves north of
our latitude. This sfc front will dry things out and with no rain,
the volatile fire conditions could come back after Wed. There is a
frontal(trough) boundary just off the sfc over the area today at
around 630ft. This is the boundary that will continue to help sh/ts
get started and remain well into the evening again. With any of this
convective activity, there is always the chance that one or two go
renegade. The main hazards for today and Wed will be a coastal flood
advisory with this package. We will start this today since there
was a spike yesterday in the trace which was true and shows the
forward surge of water moving in from Idalia(albeit minor). Today
will be the lowest surge values of today and Wed. This will equate
to around a half foot today above normal and 1 to 2 feet Wed. As
Idalia moves north, it will help produce a dynamic fetch into our
eastward facing shorelines. This coupled with a large swell train
producing wave setup and the end of a spring tide cycle will help
bring these values well above the threshold for this advisory by
Wed. This will be during high tide cycles which are during the mid
to late morning time frames. As Idalia moves farther north, it will
cut off this dynamic fetch and only allowing northerly winds to move
water away from our shorelines with a quick drop in levels expected
after Wed.
Concerning Idalia, as we were talking about yesterday, timing is
always everything with any of these systems. Since it took several
hours to get its forward movement established, it will mean models
now have to solve this in a different manner. This is why some of
these are starting to slow the system and turn it back toward the
south over the Atlantic. The current short wave making the system
move is moving south over east TX this morning. The second one that
makes it swing into the Atlantic is now moving SE over the Boundary
Waters of Minnesota. But the timing of this short wave is such that
it deepens the upper trough today and Wed then the high on the back
side of this feature builds in rapidly.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 343 AM CDT Tue Aug 29 2023
As the high builds in on top(north of) Idalia, it will begin to slow
its progress and eventually cause it to turn toward the SE over the
Atlantic by early Fri. For us, a new surge of moisture will get
caught up in the easteries on the south side of this massive high
and move over the area starting Fri morning. This will easily be
seen in the dew pt fields as the dry air will rapidly move north as
the deep moisture moves in. This should cause an inland surge of
tropical moisture that promotes a good bit of sh/ts coverage as PWs
scream higher. We have left precip numbers where they are for this
scenario since this is a very normal event for this time of
year(although nothing has been normal this year so far). Another dry
air surge will move in after this tropical wave moves west of the
area after the weekend.
&&
.AVIATION...
(12Z TAFS)
Issued at 343 AM CDT Tue Aug 29 2023
Week trouging will keep the threat of reduced vis, especially for
sites that got rain yesterday. Any FG or BR that does form this
morning will quickly lift after sunrise. This could be the case with
this again tonight. But most sites should continue in VFR for this
taf pack.
&&
.MARINE...
Issued at 343 AM CDT Tue Aug 29 2023
Outside thunderstorms, marine conditions will be good today but
winds are expected to rise over all waters east of the Miss River.
We will be introducing casution statements and SCA flags with this
package. Most marine areas will see winds rise to around 20kt over
the outermost waters east of the river and 15-20kt over lakes and
sounds. But eventhough most waters will not have advisory wind
speeds. Seas will be in advisory criteria for most open gulf zones
due to a large swell train with a topping of 2-3ft wind waves should
easily keep most open gulf waters near or above 7ft. Caution
statements will round out the western waters for seas of 4 to 6 feet
but wind speeds should not be an issue in those areas. These
conditions should all rapidly improve as Idalia moves north of our
latitude Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 70 93 67 / 80 30 10 0
BTR 93 75 95 72 / 80 30 10 0
ASD 92 74 95 72 / 90 50 20 10
MSY 91 79 94 78 / 80 50 30 10
GPT 90 75 93 74 / 80 70 40 20
PQL 94 73 95 71 / 90 60 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
Wednesday for LAZ069-070-076-078.
GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
for GMZ552-555-557-572-575-577.
MS...Coastal Flood Advisory from 7 AM this morning to 4 PM CDT
Wednesday for MSZ086.
GM...Small Craft Advisory from midnight tonight to 4 PM CDT Wednesday
for GMZ555-557-572-575-577.
&&
SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TEIn the hours before
Special weather statement, Aug 29, 1:56 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
156 PM CDT Tue Aug 29 2023
LAZ056-059-065>068-291930-
Lower Terrebonne LA-Upper Terrebonne LA-Assumption LA-
Lower Lafourche LA-Upper Lafourche LA-Coastal Jefferson LA-
156 PM CDT Tue Aug 29 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TERREBONNE,
LAFOURCHE, SOUTHEASTERN JEFFERSON AND SOUTH CENTRAL ASSUMPTION
PARISHES THROUGH 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles southwest of Cocodrie, or 29 miles south of
Houma, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houma, Cut Off, Galliano, Larose, Lockport, Golden Meadow, Mathews,
Gray, Chauvin, Dulac, Port Fourchon, Raceland, Montegut, Bayou Cane,
Leeville, Cocodrie, Tambour Bay Buoy, Timbalier Bay Buoy, and Lumcon
Center Buoy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2914 9095 2915 9104 2931 9115 2933 9113
2949 9128 2960 9119 2963 9108 2966 9110
2974 9063 2958 9017 2948 9014 2943 9003
2944 9002 2946 9001 2917 9003 2907 9026
2921 9031 2929 9043 2911 9063 2906 9086
TIME...MOT...LOC 1856Z 092DEG 11KT 2917 9083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 29, 2:00 PM CDT, 0 minutes before
Special Weather Statement National Weather Service New Orleans LA 200 PM CDT Tue Aug 29 2023 LAZ059-060-064>070-077-078-087>090-301000- Upper Lafourche-St. Charles-Upper St. Bernard-Upper Terrebonne- Lower Terrebonne-Lower Lafourche-Coastal Jefferson Parish- Lower Plaquemines-Lower St. Bernard-Western Orleans- Eastern Orleans-Upper Jefferson-Lower Jefferson-Upper Plaquemines- Central Plaquemines- Including the cities of Thibodaux, Raceland, Larose, Destrehan, Norco, Chalmette, Meraux, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Grand Isle, Buras, Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, Myrtle Grove, Yscloskey, Delacroix, Shell Beach, New Orleans, East New Orleans, Metairie, Kenner, Harahan, Westwego, Marrero, Gretna, Lafitte, Barataria, Jean Lafitte, Belle Chasse, Braithwaite, and Alliance 200 PM CDT Tue Aug 29 2023 ...Fire Danger Increasing Again Across Southeastern Louisiana... State and federal fire weather officials have requested that citizens be extra vigilant tomorrow regarding increasing fire danger. Widespread severe to extreme drought, mostly sunny skies, winds of around 10 mph with gusts to 20 mph and low relative humidity will result in conditions that are favorable for the spread of any ongoing or new fires across extreme southeastern Louisiana. Elsewhere across the state a Red Flag Warning is in effect from 10 AM through 8 PM Wednesday due to the critical nature of the fire weather conditions away from the immediate coast. A strict burn ban remains in effect for all of Louisiana. All private, agricultural, and prescribed burning is prohibited with no exceptions. Other safety and prevention actions include: * Do not park vehicles on dry grass. * Ensure any trailer chains do not drag on pavement creating sparks. * Fully extinguish all cigarettes before disposing in a proper container. * Report any observed fires to 911 immediately. 95/DM
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:06 PM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 28, 7:08 PM CDT | Special Marine Warning | LIX | 67 min | |
| Aug 28, 7:15 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 2 hr |
| Aug 28, 7:33 PM CDT | Special Marine Warning | LIX | 57 min | |
| Aug 28, 8:01 PM CDT | Special Marine Warning | LIX | 59 min | |
| Aug 28, 8:27 PM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 28, 8:28 PM CDT | Special Marine Warning | LIX | 62 min | |
| Aug 28, 8:52 PM CDT | Special Marine Warning | LIX | 68 min | |
| Aug 28, 9:12 PM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 28, 9:37 PM CDT | Special Marine Warning | LIX | 68 min | |
| Aug 28, 9:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| Aug 29, 4:09 AM CDT | Coastal Flood Advisory | LIX | Orleans, Saint Bernard, Saint Tammany | 39 hr |
| Aug 29, 4:09 AM CDT | Small Craft Advisory | LIX | 35 hr | |
| Aug 29, 1:56 PM CDT | Special Weather Statement | LIX | Lafourche, Terrebonne | 34 min |
| Aug 29, 2:00 PM CDT | Fire Weather Watch | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 9 more | 24 hr |
| Aug 29, 2:25 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Terrebonne | 35 min |
| Aug 29, 3:27 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 2 hr |
| Aug 29, 3:42 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 98 min |
| Aug 29, 3:44 PM CDT | Special Marine Warning | LIX | 61 min | |
| Aug 29, 3:45 PM CDT | Special Weather Statement | LIX | Orleans | 30 min |
| Aug 29, 4:54 PM CDT | Special Marine Warning | LIX | 27 min | |
| Aug 29, 5:34 PM CDT | Special Marine Warning | LIX | 56 min | |
| Aug 29, 5:41 PM CDT | Special Marine Warning | LIX | 64 min | |
| Aug 29, 6:43 PM CDT | Special Marine Warning | LIX | 62 min | |
| Aug 29, 3:02 PM CDT | Special Weather Statement | LIX | Harrison | 43 min |
| Aug 29, 3:22 PM CDT | Special Weather Statement | LIX | Hancock | 38 min |
| Aug 29, 4:56 PM CDT | Special Weather Statement | LIX | Hancock | 34 min |
| Aug 29, 5:59 PM CDT | Flash Flood Warning | LIX | Harrison, Jackson | 43 min |
Nearby
Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.